Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 84, NWS Bismarck, ND

June 29, 20027 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 29, 2002, 9:15 PM CDT for 7 counties in North Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2002, 9:15 PM CDT (02:15 UTC)
Expired
Jun 29, 2002, 10:15 PM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Bottineau County, ND, McHenry County, ND, McLean County, ND, Mercer County, ND, Mountrail County, ND, Renville County, ND, Ward County, ND

What was reported inside it

TimeReportWhereRemark
Jun 29, 9:40 PM CDTThunderstorm Wind 52 MMaxbass, ND
Jun 29, 9:45 PM CDTThunderstorm Wind 52 MSurrey, NDSome tree damage reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 5:30 PM CDTSevere Thunderstorm WatchSPC7 hr
Jun 29, 8:15 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
3920 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

275 
WUUS53 KBIS 300215
SVRBIS
NDC009-049-055-057-061-075-101-300315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
910 PM CDT SAT JUN 29 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA             
  RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA
  WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
  THIS INCLUDES THE CITY OF MINOT
  CENTRAL MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA   
  NORTHERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 1015 PM CDT(915 PM MDT)

* AT 905 PM CDT(805 PM MDT)...SKYWARN SPOTTERS REPORTED A LINE OF    
  SEVERE THUNDERSTORM WINDS FROM KENMARE TO NEAR PLAZA TO NEAR WHITE 
  SHIELD TO NEAR ZAP...OR FROM 57 MILES NORTHWEST OF MINOT TO 34     
  MILES NORTHEAST OF DICKINSON...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  KENMARE NOW
  MOHALL BY 925 PM CDT
  CITY OF MINOT BY 930 PM CDT
  GARRISON AND HAZEN BY 935 PM CDT

SEEK SHELTER IMMEDIATELY DAMAGING WINDS OVER 60 MPH HAVE BEEN 
REPORTED WITH THIS LINE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING(1100 PM MDT SATURDAY EVENING) FOR WESTERN NORTH
DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL
MIDNIGHT CDT SUNDAY MORNING(1100 PM MDT SATURDAY EVENING) FOR EASTERN
NORTH DAKOTA.

LAT...LON 4897 10190 4735 10200 4733 10105 4896 10101

JENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:50 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 29, 3:50 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT SAT JUN 29 2002

FORECAST CONCERNS TODAY ARE THUNDERSTORM POTENTIAL AND TEMPERATURES.

FOR TONIGHT...VERY WARM AIR ACROSS THE REGION NOW RECHING THE
CONVECTIVE TEMPERATURE OF 105 TO 108 DEGREES. ALTHOUGH WARM AIR IS
ALOFT THE MAIN THREAT TONIGHT WILL BE STRONG WINDS ASSOCIATED WITH
SQUALL LINE THAT LIKELY WILL DEVELOP ALONG COLDL FRONT MOVING INTO
EASTERN MONTANA. SO WILL KEEP THE MENTION OF DAMAGING WINDS IN THE
ZONE FORECAST.

ON SUNDAY...POST FRONTAL DRYING WILL SWEEP CLEAR SKIES INTO THE WEST
AND CENTRAL WITH SOME LINGERING THUNDERSTORMS EAST. SUNDAY NIGHT
WILL BE DRY CENTRAL AND EAST...BUT STRONG MID LEVEL FLOW WILL BRING
SUFFICIENT DYNAMICS TO CREATE SCATTERED SHOWERS AND THUNDERSTORMS
WEST....SPREADING CENTRAL AND EAST MONDAY. TUESDAY AND WEDNESDAY
WILL BE DRY...THEN JULY 4TH PERIOD INTO THE WEEKEND WILL SEE CHANCE
OF THUNDERSTORMS.

.BIS...NONE.

WA

In the hours before

Special weather statement, Jun 29, 7:01 PM CDT, 2 hours 14 minutes before
NDZ001-009-017-300200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
701 PM CDT (601 PM MDT) SAT JUN 29 2002

AT 700 PM CDT (600 PM MDT) A OUTFLOW BOUNDARY STRETCHING FROM NEAR
THE CANADIAN BORDER TO NEAR GLENDIVE MONTANA WAS MOVING EAST AT 35
MPH. THIS AREA OF VERY STRONG WINDS CAN BE EXPECTED TO ENTER
NORTHWESTERN NORTH DAKOTA BY 730 PM CDT (630 PM MDT). THIS BOUNDARY
HAS PRODUCED GUSTS UP TO 72 MPH IN GLENDIVE MONTANA.

THE STRONG WINDS CAN CAUSE POWER DISRUPTIONS...HAZARDS TO TRAILERS
AND HIGH PROFILE VEHICLES...AND BLOWING DUST THAT CAN REDUCE
VISIBILITY SUDDENLY TO NEAR ZERO IN AREAS WHERE PLOWED FIELDS
EXIST.

WIND SPEEDS MAY INCREASE VERY RAPIDLY...BE PREPARED AND TAKE
SHELTER.

THOMSON
Special weather statement, Jun 29, 7:01 PM CDT, 2 hours 14 minutes before
NDZ001-009-017-300200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
701 PM CDT (601 PM MDT) SAT JUN 29 2002

AT 700 PM CDT (600 PM MDT) AN OUTFLOW BOUNDARY STRETCHING FROM NEAR
THE CANADIAN BORDER TO NEAR GLENDIVE MONTANA WAS MOVING EAST AT 35
MPH. THIS AREA OF VERY STRONG WINDS CAN BE EXPECTED TO ENTER
NORTHWESTERN NORTH DAKOTA BY 730 PM CDT (630 PM MDT). THIS BOUNDARY
HAS PRODUCED GUSTS UP TO 72 MPH IN GLENDIVE MONTANA.

THE STRONG WINDS CAN CAUSE POWER DISRUPTIONS...HAZARDS TO TRAILERS
AND HIGH PROFILE VEHICLES...AND BLOWING DUST THAT CAN REDUCE
VISIBILITY SUDDENLY TO NEAR ZERO IN AREAS WHERE PLOWED FIELDS
EXIST.

WIND SPEEDS MAY INCREASE VERY RAPIDLY...BE PREPARED AND TAKE
SHELTER.

THOMSON
Local storm report, Jun 29, 8:08 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

808 PM CDT SAT JUN 29 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0806 PM    11 S ALEXANDER            ND   65 MPH TSTM GUST

06/29/02   MCKENZIE                       REPORTED BY PUBLIC.
Local storm report, Jun 29, 8:40 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

840 PM CDT SAT JUN 29 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0815 PM    1 W TRENTON               ND   60 MPH TSTM GUST

06/29/02   WILLIAMS                       REPORTED BY PUBLIC.

                                          WINDS ESTIMATED, GRAIN

                                          BIN  DESTROYED.
Local storm report, Jun 29, 8:54 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

854 PM CDT SAT JUN 29 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0850 PM    STANLEY                   ND   60 MPH TSTM GUST

06/29/02   MOUNTRAIL                      REPORTED BY HAM RADIO

                                          OPERATOR. WIND GUSTS

                                          BLEW OVER RADIO ANTENNA.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:48 PM CDTSevere Thunderstorm WarningBISDivide, McKenzie, Williams42 min
Jun 29, 8:41 PM CDTSevere Thunderstorm WarningBISBurke, Dunn, Mountrail34 min
Jun 30, 1:54 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.